Connecticut, 2013Damaging Wind in Connecticut, August 4, 2013
August 4, 2013 · NWS BOX · 1 event in 1 county or zone
An upper level disturbance moved across southern New England igniting showers and thunderstorms. A cold pool aloft allowed for steep mid level lapse rates as well as temperatures cold enough for large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across southern New England igniting showers and thunderstorms. A cold pool aloft allowed for steep mid level lapse rates as well as temperatures cold enough for large hail. Storms were isolated but produced damaging winds in northern Connecticut and up to half dollar size hail in southwestern Massachusetts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 4, 2:38 PM EST, 22 minutes earlier.
Area forecast discussion, Aug 4, 2:38 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
338 PM EDT SUN AUG 4 2013
.SYNOPSIS...
A FALL-LIKE AIRMASS HAS BEGUN TO OVERSPREAD THE REGION AND WILL
CONTINUE TO DO SO INTO THE EARLY PORTION OF THIS WEEK. CONDITIONS
WILL BE MORE TYPICAL OF SEPTEMBER THAN AUGUST. DRY WEATHER LIKELY
MONDAY THROUGH WEDNESDAY OF NEXT WEEK THEN BECOMING UNSETTLED
WEDNESDAY NIGHT INTO THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
4 PM UPDATE...
SHOWERS AND THUNDERSTORMS CONTINUING. ACTIVITY LIKELY
STRENGTHENING AT TIMES UPON THE ROBUST INSTABILITY THAT HAS BUILT
ACROSS THE REGION DURING THE MIDDAY INTO EARLY AFTERNOON HOURS.
WILL NEED TO ALSO MONITOR FOR ACTIVITY ALONG SEA-BREEZE BOUNDARIES
INTO EASTERN MASSACHUSETTS.
THREE INGREDIENTS...LOW-LEVEL CONVERGENCE ALONG A WEAK SURFACE
FRONTAL BOUNDARY...STEEP MID-LEVEL LAPSE RATES...AND A DISTURBANCE
ALOFT PROVIDING ENHANCED ASCENT ALONG AND AHEAD...ARE PROMOTING AN
ENVIRONMENT OF SUBSTANTIAL LIFT OF AVAILABLE INSTABILITY AND
MOISTURE ACROSS THE NORTHEASTERN CONUS RESULTING IN THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. THIS ACTIVITY WILL
CONTINUE TOWARDS SUNSET BY WHICH TIME BOUNDARY LAYER
DESTABILIZATION WILL CONCLUDE.
MAIN THREATS:
BRIEF HEAVY DOWNPOURS...FREQUENT LIGHTNING AND GUSTY WINDS WITH
STRONGER STORMS. GUSTS UP TO 40 MPH POSSIBLE. LOW CONFIDENCE ON
HAIL POTENTIAL...WILL BE ISOLATED TO STRONGEST OF STORMS WHICH
SHOULD REMAIN SUB-SEVERE.
TONIGHT...
PREVAILING SUBSIDENCE BEHIND THE MID-LEVEL DISTURBANCE COMBINED
WITH THE BOUNDARY LAYER STABILIZING WITH SUNSET SHOULD RESULT IN
SHOWERS AND THUNDERSTORMS TO DISSIPATE AND CLOUDS TO GRADUALLY
ERODE. WILL SEE MOSTLY CLEAR CONDITIONS DEVELOPING INTO AND
PERSISTING AFTER MIDNIGHT INTO MONDAY MORNING. NORTHWEST FLOW WILL
BE MODEST ENOUGH TO LIMIT EFFECTIVE NOCTURNAL COOLING...BUT THAT
MAY NOT BE THE CASE ACROSS WESTERN NEW ENGLAND AND INTERIOR
SHELTERED VALLEYS. LOWS AROUND THE UPPER 40S TO LOW 50S WITH A FEW
SPOTS ACROSS THE BERKSHIRES AND MONADNOCKS GETTING DOWN TO THE
AROUND THE MID-40S.
WHILE PROVIDENCE AND BOSTON MAY JUST BE SHY A FEW DEGREES FROM
REACHING THEIR RECORD LOW FOR MONDAY...WORCESTER AND HARTFORD
COULD BE MET.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
MONDAY...
HIGH PRESSURE IN CONTROL WITH NORTHWEST FLOW PREVAILING WILL PUSH
A COOLER FALL-LIKE AIRMASS SOUTH AND EAST ACROSS THE REGION WITH
H85 TEMPS AROUND +6-8C. CONSIDERING ABUNDANT SUNSHINE...EXPECTING
BOUNDARY LAYER MIXING UP TO H85 ALLOWING FOR MIX-DOWN OF DRIER AIR
AND FASTER MOMENTUM...WITH A FEW TO SCATTERED CUMULUS CLOUDS. WILL
SEE GUSTS UP TO AROUND 10 TO 15 MPH AT TIMES. DEWPOINTS SHOULD
DROP CONSIDERABLY INTO THE 40S. HIGHS AROUND THE MID-70S.
MONDAY NIGHT...
HIGH PRESSURE PARKED OVER THE REGION. WITH CLEAR CONDITIONS AND
LIGHT WINDS EXPECTING AN EVENING OF EFFECTIVE NOCTURNAL COOLING.
HAVE BUMPED TEMPERATURES DOWN A FEW DEGREES...ESPECIALLY IN
CLIMATOLOGICALLY PRONE AREAS SUCH AS MARTHAS VINEYARD AND THE
SOUTHEAST COASTAL PLAIN OF MASSACHUSETTS. LOWS DOWN AROUND THE
UPPER 40S TO LOW 50S WITH LOCALES THROUGHOUT SOUTHERN NEW ENGLAND
FALLING AS LOW AS THE MID-40S. CLIMATOLOGICAL LOW RECORDS COULD
ONCE AGAIN BE IN JEOPARDY.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
HIGHLIGHTS...
* MOSTLY DRY...SEASONABLE TO SEASONABLY COOL WEATHER THROUGH TUE
* NEXT CHANCE OF WIDESPREAD RAIN THU
OVERVIEW AND MODEL PREFERENCES...
04/00Z EXTENDED MODEL GUIDANCE SUITE CONTINUES TO SHOW REASONABLY
GOOD SYNOPTIC SCALE AGREEMENT DESPITE THE TRANSITION TO A MORE
MERIDIONAL PATTERN FOR THE LATTER HALF OF THE WEEK. AS USUAL THERE
ARE STILL SOME MORE SUBTLE SUB-SYNOPTIC SCALE ISSUES THAT WILL
NEED TO BE RESOLVED WHICH WILL DICTATE EXACT TIMING/NATURE OF
SENSIBLE WX DETAILS...BUT GIVEN THE BROAD AGREEMENT...PREFER TO
STICK TO A GFS/ECMWF DETERMINISTIC BLEND AS EVEN THEIR RESPECTIVE
ENSEMBLES ARE CLOSELY ON BOARD WITH THE PATTERN.
SRN CONUS RIDGE WHICH WILL FORCE A LONGWAVE TROF DEEPER INTO
CANADA EARLY IN THE WEEK LOSES ITS GRIP IN RESPONSE TO STRONG
CUTOFF WHICH WILL SLIDE S AND E INTO THE GREAT LAKES FROM HUDSON
BAY TOWARD THE LATTER HALF OF THE WEEK. THEREFORE...A DRY AND COOL
PERIOD WILL TRANSITION TO A MORE WET...UNSETTLED AND WARMER
PATTERN LATE IN THE WORK WEEK. HOWEVER...AS THE TROF SLIDES AGAIN
TO THE E...WE MAY SEE ANOTHER ROUND OF DRY WX BY THE COMING
WEEKEND.
DETAILS...
MON NIGHT INTO EARLY WED...
HIGH PRES WILL GRADUALLY CREST OVER THE REGION THROUGH THE
PERIOD. THIS WILL DELIVER DRY CONDITIONS TO SRN NEW ENGLAND. H85
TEMPS BEGIN AROUND +7C THEN INCREASE GRADUALLY TO ABOUT +10C BY
EARLY WED. SO A COOL START WITH HIGHS ONLY BREAKING INTO THE
70S...WITH NIGHTS IN THE 40S TO 50S. TRANSITIONING TO HIGHS NEARER
TO THE LOW 80S BY WED.
WED NIGHT INTO FRI...
CUTOFF LOW AND ASSOCIATED SFC LOW PRES WILL SLIDE INTO SRN CANADA
INITIALLY DRAGGING AN OCCLUDING WARM AND COLD FRONTAL SYSTEM INTO
THE NORTHEAST. INITIALLY IT APPEARS THAT THE SFC WARM FRONT WILL
SLIDE N OF THE REGION ALLOWING SRN NEW ENGLAND INTO THE WARM
SECTOR...HOWEVER...SOME GUIDANCE NOW HAS SECONDARY LOW PRES
DEVELOPMENT IN THE VICINITY OF A POSSIBLE TRIPLE POINT.
THEREFORE...EXPECT THAT RAIN WITH SOME EMBEDDED THUNDER WILL MOVE
IN AHEAD OF THIS FRONT WED NIGHT. WHETHER OR NOT THERE IS MORE
THUNDER ON THU WILL BE DEPENDENT ON THIS SECONDARY LOW PRES
DEVELOPMENT AND IF THE CLOUDS CAN BREAK ENOUGH FOR DIURNAL
DESTABILIZATION. WILL CONTINUE TO CARRY SOME ISOLD THUNDER BUT
THIS WILL HAVE TO BE WATCHED GIVEN THE MITIGATING FACTORS IN
PLACE. WILL HAVE TO WATCH FOR HEAVY RAIN IN EITHER CASE
HOWEVER...GIVEN VERY HIGH PWATS /AROUND 2.0 INCHES/ AND DECENT
DYNAMICS. GUIDANCE DOES HAVE THIS FRONT SLOWING TO A NEAR STALL S
OF NEW ENGLAND FOR FRI...SO MORE CLOUDS AND POSSIBLE WET WX
LINGERS UNTIL HIGH PRES CAN NOSE IN BY FRI EVENING.
THIS COMING WEEKEND...
WILL LEAN A BIT FURTHER AWAY FROM THE MOST RECENT GFS WITH THIS
UPDATE FOR THE WEEKEND...MAINLY DUE TO ITS RECENT INSISTENCE OF
MORE WET WX DESPITE HIGH PRES...NW FLOW AND COLD ADVECTION. WILL
LEAN MORE ON THE DRY ECMWF FOR ANOTHER PERIOD OF DRY WX WITH TEMPS
NEAR NORMAL FOR MID AUGUST.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT-TERM /THROUGH MONDAY NIGHT/...MODERATE CONFIDENCE.
SHRA WITH ISO TSRA MOVING S/E TOWARDS TERMINALS. EXPECTING
COVERAGE NW TO SE FROM NOW UNTIL 23Z. TEMPO GROUPS FOR THOSE AREAS
WHERE CONFIDENCE IS GREATEST FOR POSSIBLE IMPACTS. +RA WILL YIELD
THE POTENTIAL FOR REDUCED VSBYS AND GUSTY NW WINDS. WILL PREVAIL
VFR. SEA-BREEZES ALONG THE SHORES WILL MIX-OUT AROUND 23Z ALLOWING
A RETURN NW FLOW.
VFR THRU EVENING AND ALL THROUGHOUT MONDAY. COULD SEE SOME PATCHY
FOG /MVFR-IFR VSBYS/ ACROSS THE INTERIOR VALLEYS. GUSTY NW FLOW
AROUND 15 KTS DURING THE DAY MONDAY...DIMINISHING OVERNIGHT.
KBOS TERMINAL...WILL KEEP THE SEA-BREEZE IN TILL 23Z. WILL MONITOR
FOR SHRA/TSRA ACTIVITY.
KBDL TERMINAL...HAVE TEMPO FOR THIS AFTERNOON WITH THE EXPECTATION
OF SHRA AND ISOLATED TSRA.
OUTLOOK...TUESDAY THROUGH THURSDAY...
TUESDAY THROUGH EARLY WEDNESDAY...HIGH CONFIDENCE. VFR.
WEDNESDAY NIGHT INTO THURSDAY...MODERATE TO HIGH CONFIDENCE.
MVFR/IFR CONDITIONS LIKELY IN SHRA/TSRA/FOG. IMPROVEMENT TO VFR
POSSIBLE AT TIMES.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT-TERM /THROUGH MONDAY NIGHT/...MODERATE CONFIDENCE.
SHOWERS AND THUNDERSTORMS PRESENTLY IMPACTING INTERIOR NEW ENGLAND
WILL DRIFT EAST AND MAY BE AN ISSUE FOR THE NEAR-SHORE EASTERN
WATERS. LOWER CONFIDENCE FOR ISSUES ACROSS THE SOUTHERN AND
SOUTHEAST WATERS. FEEL GUSTS ASSOCIATED WITH ANY WEATHER
IMPACTING THE EASTER WATERS SHOULD REMAIN BELOW GALE FORCE.
OTHERWISE...DAYTIME PERIODS WILL BE ACCENTUATED WITH VARIABLE
FLOW AS A CONSEQUENCE OF SEA-BREEZES ALONG THE NEAR-SHORES. WHILE
THE EXPECTATION IS FOR PREVAILING NORTHWEST FLOW WITH GUSTS UP TO
AROUND 15 KTS...ITS POSSIBLE THAT THE WARMER INTERIOR WILL PROMOTE
AN EASTERLY ONSHORE FLOW CLOSER TO SHORES. EVENING PERIODS SHOULD
PREVAIL AROUND 10 KTS OUT OF THE NORTHWEST.
LOW CONFIDENCE OF WIND GUSTS EXCEEDING 25 KTS. WAVES SHOULD REMAIN
BELOW 5 FEET FOR THE FORECAST PERIOD.
OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...
HIGH CONFIDENCE INTO WED...LOWER CONFIDENCE LATE WED AND THU.
MOSTLY QUIET BOATING WEATHER EXPECTED MONDAY NIGHT THROUGH
WEDNESDAY. SEAS START TO INCREASE TO AROUND 5-6 FEET ON THE OUTER
WATERS THURSDAY. MAINLY SOUTHWESTERLY WINDS WILL REMAIN BELOW 25
KTS FOR THE MOST PART THROUGH WED. THE WINDS THEN SHIFT TO THE
SOUTH WEDNESDAY NIGHT AND THURSDAY. WINDS INCREASE...GUSTING TO
AROUND 25 KTS ON THURSDAY. FOG...SHOWERS...AND THUNDERSTORMS WILL
LIMIT VISIBILITIES BEGINNING WEDNESDAY NIGHT.
&&
.CLIMATE...
RECORD LOWS FOR MONDAY AUGUST 5TH...
BOS...54...1972
PVD...51...1972
BDL...47...1972
ORH...48...1929
RECORD LOWS FOR TUESDAY AUGUST 6TH...
BOS...52...1883
PVD...50...1934
BDL...47...1957
ORH...45...1942
&&
.EQUIPMENT...
FURTHER WORK CONDUCTED BY TECHNICIANS HAS ALLOWED FOR CONTINUOUS
OPERATION OF THE BOSTON WSR-88D RADAR. WE CONTINUE TO MONITOR FOR
ANY ADDITIONAL ISSUES AND/OR PROBLEMS...BUT FOR NOW THE RADAR HAS
EXHIBITED NO FURTHER FAILURES.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&
SYNOPSIS...DOODY/SIPPRELL
NEAR TERM...SIPPRELL
SHORT TERM...SIPPRELL
LONG TERM...DOODY
AVIATION...DOODY/SIPPRELL
MARINE...DOODY/SIPPRELL
CLIMATE...SIPPRELL
EQUIPMENT...SIPPRELL
Hazardous weather outlook, Aug 4, 3:04 AM EST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
404 AM EDT SUN AUG 4 2013
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>007-050815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
404 AM EDT SUN AUG 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-050815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
404 AM EDT SUN AUG 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, Aug 4, 1:51 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
251 PM EDT SUN AUG 4 2013
MAZ003-NHZ011-041915-
EASTERN FRANKLIN MA-CHESHIRE NH-
251 PM EDT SUN AUG 4 2013
...A STRONG THUNDERSTORM ACROSS THE MID-CONNECTICUT VALLEY...
AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HINSDALE...MOVING SOUTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ORANGE...WARWICK...RICHMOND...WINCHESTER...HINSDALE...NORTHFIELD AND
ERVING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.
&&
LAT...LON 4272 7215 4272 7228 4268 7227 4266 7223
4264 7222 4261 7224 4260 7227 4258 7226
4252 7232 4273 7256 4273 7246 4277 7249
4277 7252 4278 7251 4281 7254 4284 7255
TIME...MOT...LOC 1846Z 306DEG 31KT 4276 7249
SIPPRELLSpecial weather statement, Aug 4, 2:17 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
317 PM EDT SUN AUG 4 2013
MAZ003-004-042000-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
317 PM EDT SUN AUG 4 2013
...STRONG THUNDERSTORMS MOVING INTO NORTH-CENTRAL MASSACHUSETTS...
AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WARWICK...MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROYALSTON...ATHOL...NEW SALEM...ORANGE...WARWICK...PHILLIPSTON...
TEMPLETON...PETERSHAM...WENDELL AND ERVING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.
&&
LAT...LON 4273 7239 4272 7220 4263 7195 4238 7219
4249 7242 4263 7248
TIME...MOT...LOC 1916Z 306DEG 25KT 4266 7234
SIPPRELLSpecial weather statement, Aug 4, 2:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
346 PM EDT SUN AUG 4 2013
CTZ002-003-042015-
TOLLAND CT-HARTFORD CT-
346 PM EDT SUN AUG 4 2013
...STRONG THUNDERSTORM ACROSS NORTHERN CONNECTICUT...
AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINDSOR LOCKS...MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MANCHESTER...WINDSOR LOCKS...VERNON...SOUTH WINDSOR...ENFIELD...
ELLINGTON...EAST WINDSOR...WINDSOR...ANDOVER...COLUMBIA...COVENTRY...
BOLTON AND ROCKVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY STRENGTHEN AND BECOME CAPABLE OF PRODUCING DAMAGING
WINDS OR LARGE HAIL. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
&&
LAT...LON 4198 7263 4193 7228 4169 7226 4175 7258
4189 7271
TIME...MOT...LOC 1945Z 293DEG 26KT 4191 7259
SIPPRELLSpecial weather statement, Aug 4, 2:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
359 PM EDT SUN AUG 4 2013
MAZ004-012-042045-
NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-
359 PM EDT SUN AUG 4 2013
...LINE OF STRONG THUNDERSTORMS MOVING INTO CENTRAL MASSACHUSETTS...
AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
TEMPLETON TO NEAR HUBBARDSTON TO NEAR BARRE...AND WAS MOVING
SOUTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WORCESTER...LEOMINSTER...WEST BOYLSTON...PRINCETON...HUBBARDSTON...
BOYLSTON...BERLIN...CLINTON...SHREWSBURY...HARVARD...OAKHAM...
PAXTON...RUTLAND...TEMPLETON...STERLING...LANCASTER...BARRE...
LEICESTER AND HOLDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THESE STORMS APPROACH. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.
&&
LAT...LON 4250 7157 4231 7166 4219 7188 4243 7222
4249 7215 4256 7210
TIME...MOT...LOC 1956Z 296DEG 24KT 4255 7203 4247 7207 4243 7214
SIPPRELLThunderstorm Wind, Tolland
- When
- August 4, 3:00 PM EST to 3:11 PM EST
- Where
- Tolland County, Ellington to Tolland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.900, -72.470
A tree and wires along Grant Hill Road in Tolland were downed by thunderstorm winds. Three inch diameter branches also were downed by thunderstorm winds in nearby Ellington.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, August 4 to 5, 2013$2.2 million · 33 events
- Hail and Damaging Wind in Massachusetts, August 4, 2013$3.0 million · 1.25 in hail · 4 events
- Flash Flooding in New Mexico, August 4, 2013$95,000 · 3 events
- Debris Flows in Washington, August 4, 2013$50,000 · 2 events
- Flash Flood and Hail in Maine, August 4, 2013$30,000 · 1.75 in hail · 4 events
- Damaging Wind in Florida, August 4, 20133 injured · 1 event
- Flash Flooding and Hail in Colorado, August 4, 2013$20,000 · 1 in hail · 8 events
- Hail in Wyoming, August 4, 20131.75 in hail · 5 events
- Dense Fog in West Virginia, August 4, 20133 events
- Hail in Puerto Rico, August 4, 2013$2,000 · 0.25 in hail · 2 events
- Hail in Maine, August 4, 20131 in hail · 2 events
- Damaging Winds in Florida, August 4, 2013$2,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461218.